Hail, Dickinson
- When
- August 9, 3:30 PM CST
- Where
- Dickinson County, 3 mi NE of Terril
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.333, -94.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 1:54 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 254 PM CDT TUE AUG 9 2005 .DISCUSSION... SPOTTY ELEVATED CONVECTIVE ACTIVITY PRETTY MUCH HUNG IN ALL DAY OVER THE WESTERN CWA...AND NOW A MORE SOLID LINE IS DEVELOPING FROM SW MN INTO NORTHEAST NEBRASKA ALONG AND CLOSER TO SFC FRONT. MOST OF NW IA HAS HEATED OUT INTO THE MID 90S WITH MID AND A FEW UPPER 70 DEW POINTS. STILL WARMING BEHIND THIS FRONT AS THE CLOUDS CLEAR OUT WITH LOWER 80S IN THE NW CWA. EXPECT MOST OF THIS ACTIVITY TO BE OUT OF NW IA BY ABOUT 00Z-02Z. OTHERWISE...WITH DEW POINTS INTO THE LOWER 60S AND A FEW 50S BEHIND THE FRONT...GOING FORECAST LOWS LOOK OK AND NO BIG CHANGES PLANNED. WEDNESDAY SHOULD PROVE TO BE A FAIRLY QUIET DAY AS COOLER AND DRIER HIGH PRESSURE SETTLES IN. WILL BACK OFF OF TEMPERATURES A LITTLE WITH UNFAVORABLE EAST FLOW...BUT WITH DECENT SUN SHOULD STILL WARM NICELY. WEDNESDAY NIGHT STILL SHOWING SIGNS OF GOOD RETURN FLOW AND THE POTENTIAL FOR CONVECTION. WILL GO WITH 50 TO 60 POPS OVER AREA. IF THE WEDNESDAY NIGHT ACTIVITY DOES GET GOING...A PRETTY GOOD CHANCE THAT THIS COULD CONTINUE INTO THE THURSDAY MORNING HOURS...AND POSSIBLY EARLY AFTERNOON IN NW IA. SO HAVE KNOCKED TEMPS BACK FROM SOUTHEAST SD INTO NW IA AND SW MN WITH POTENTIAL FOR CLOUDS AND RAIN. THURSDAY NIGHT THE BOUNDARY AGAIN TRIES TO ACTIVATE AS A STRONGER WAVE PRESSES INTO THE ROCKIES. WILL AGAIN GO WITH 50 AND 60 POPS...WITH BEST FOCUS OVER NW IA. FRIDAY ALSO SOME POTENTIAL FOR DAYTIME CONVECTION AS UPPER LEVEL JET STRENGTHENS AND MID LEVEL BOUNDARY REALLY TIGHTENS UP WITH INCREASING SOUTHWEST FLOW ALOFT. WILL NUDGE POPS UP TO 40 UNTIL CONFIDENCE A LITTLE HIGHER WITH THIS DEVELOPING FEATURE. IN THE LATTER PERIODS...VIRTUALLY EVERY MODEL HAS GRABBED ON TO THE FARTHER SOUTH/COLDER SOLUTION AND WILL GO ALONG WITH THIS. HAVE BEEN OPTING TO GO WITH GUIDANCE OR BELOW THE LAST FEW DAYS...AND WILL CONTINUE THIS TREND. THE BIG CHANGE THAT THIS BRINGS IS TO PRECIP CHANCES AND POTENTIAL INTENSITY OF PRECIP. WITH SFC BOUNDARY LIKELY INTO SOUTHERN NEBRASKA SATURDAY THROUGH MONDAY...STRONGER STORMS WOULD OBVIOUSLY BE CLOSER TO THIS BOUNDARY. GENERALLY...WOULD NOT INCLUDE POPS VERY FAR NORTH OF THE SFC BOUNDARY...BUT BECAUSE UPPER LEVEL JET IS SO STRONG/ RIGHT REAR QUAD NEAR CWA SAT/SUN GIVING A HIGHER POTENTIAL FOR POST FRONTAL MID LEVEL BOUNDARY CONVECTION/PRECIP...WILL CONTINUE CHANCE POPS DURING THIS PERIOD. MONDAY AND TUESDAY LOOK MAINLY DRY AND WILL GO THIS ROUTE...BUT WITH A POTENTIALLY DEVELOPING WEST COAST TROF...PATTERN MAY CONTINUE TO BE OFF AND ON WET...SO WILL CONTINUE AT OR BELOW GUIDANCE FOR MONDAY AND TUESDAY EVEN THOUGH NO MENTION FOR PRECIP. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT TUE AUG 09 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT TUE AUG 09 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND A COLD FRONT MOVING SOUTHEAST OVER THE AREA TODAY AND EARLY TONIGHT. ISOLATED SEVERE STORMS MAY PRODUCE DIME SIZE HAIL OR DAMAGING WINDS...MAINLY SOUTHEAST OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. STORMS ARE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TODAY AND TONIGHT...AND IN NORTHWEST IOWA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE OVER THE AREA FROM THE WEST WEDNESDAY AND THURSDAY NIGHTS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SEVERE STORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A COLD FRONT MOVES ACROSS THE AREA FROM THE NORTHWEST. THE MAIN THREAT OF SEVERE WEATHER WILL BE NEAR AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM FROM A LINE SOUTHEAST OF MARSHALL TO SIOUX FALLS TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 SE JACKSON 43.58N 94.93W
08/09/2005 0.75 INCH JACKSON MN TRAINED SPOTTER
PENNY SIZE HAIL FROM 340 PM TO 345 PM
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL SIOUX CITY 42.50N 96.39W
08/09/2005 1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL SIOUX CITY 42.50N 96.39W
08/09/2005 1.00 INCH WOODBURY IA EMERGENCY MNGR
NORTH SIDE OF SIOUX CITY.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL SIOUX CITY 42.50N 96.39W
08/09/2005 0.88 INCH WOODBURY IA TRAINED SPOTTER
&&
JCThe Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471372.